Georgia, 2021Lightning Strike in Georgia, February 11, 2021
February 11, 2021 · NWS CAE · 1 event in 1 county or zone
Lightning caused minor damage to a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused minor damage to a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 11, 2:46 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 11, 2:46 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EST Thu Feb 11 2021
.SYNOPSIS...
A low pressure system will move from the Gulf coast region toward
the Carolinas over the next couple of days. This will result in an
increase in moisture across the region and an increasing chance of
rain. Although near or above normal temperatures expected today,
cold air damming will develop Friday and continue through the
weekend with rain and cold temperatures. The chance of rain will
continue into early next week as another low pressure system moves
into the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
Widespread low clouds continue across the area. Surface low over
western NC with wedge front slipping south through srn NC. Nearly
stationary front stretched through nrn GA to another weak low over
sern LA. The wedge front is forecast to move south through our
forecast area overnight.
Weak surface based instability developing across the CSRA and the
srn half of SC. Elevated instability across the Piedmont into the
north Midlands. During the afternoon instability increases and we
should see showers and isolated/scattered thunderstorms develop.
LI values over the central/southern Midlands and CSRA will be
between -1 and -4. CAPE less than 1000 J/kg. Severe thunderstorm
potential appears low. Afternoon temperatures expected to range from
around 60 near the NS/SC border to the low 70s CSRA.
A wave along the front will move through the area tonight. On the
backside of this low, strong cold advection pattern will be setting
up, and in turn will rapidly drive a wedge cold front southward
through the forecast area from between 02z and 08z. Although
thunderstorm coverage will diminish, there will still be plenty of
rain and drizzle overnight.
For tonight, the first part of the night may start off mild, but as
the wedge front pushes southward, temperatures will fall into the
40s. By morning, readings will be in the upper 30s across the Pee
Dee, in the lower to middle 40s in the Midlands, and in the upper
40s to lower 50s in the CSRA.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night: Models continue to show good agreement
in the wedge strengthening over the course of the day Friday
with plenty of low level moisture. Increasing cold advection at
the surface will mean the high temperature will be observed
early in the morning before temperatures continue to decrease
through the afternoon and evening. While some weak shortwave
energy may move through the area in the morning leading to
measurable light rain with PWATs over an inch, some drier air
aloft moves in by afternoon. Still with plenty of shallow
moisture, expect overcast skies with light rain or drizzle to be
possible through the day Friday. Friday night expect increasing
chances for more moderate rain with increasing SW flow above
the strong surface inversion as well as increasing divergence
aloft with a strengthening southern stream upper jet to the
west.
Saturday the wedge will be stronger, reinforced by deeper
moisture and moderate rain as temperatures remain in the 40s
through the day. Amplifying mid level trough to the west will
continue to increase mid level flow out of the SW with
shortwave energy passing through as well as increased divergence
in the right entrance region of the upper jet. Kept
temperatures fairly consistent from previous shift. While there
is potential for temps to be cooler, remained around the SREF
mean which is trending a cooler than blended guidance. Rain
chances continue into Saturday night although possibly not as
heavy as the upper jet departs and some drier air moves into the
mid levels.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Unsettled pattern continues in the long term with lingering
surface boundary near the area. Chances for rain continue into
Sunday with temperatures well below normal but mid level drier
air moves in Monday, although GEFS mean still keeps PWATs around
an inch and forecast soundings indicate that while the moisture
remains shallow, there still will be chance for rain, although
it may remain lighter. A progressive system moves through late
Monday into Tuesday with possibly a dry day Wednesday ahead of a
digging trough that could potential bring another fairly strong
system by the end of the 7 day period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
High confidence for restrictions through the period.
MVFR cigs this afternoon. An area of low pressure moves across the
region this evening, with conditions deteriorating back to IFR as
showers and possibly isolated thunderstorms move through the TAF
sites. As this low moves east, a strong wedge front will move south
into the Midlands sites 06z-09z and move south of the CSRA sites by
12z. IFR/LIFR cig/vsby restrictions will continue as the wedge
pattern sets up.
EXTENDED AVIATION OUTLOOK...Unsettled conditions will result in
periods of widespread and prolonged flight restrictions through
the weekend into Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Feb 11, 12:07 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1207 PM EST Thu Feb 11 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
121715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1207 PM EST Thu Feb 11 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 11, 5:40 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
540 PM EST Thu Feb 11 2021
GAZ063>065-112315-
Richmond GA-McDuffie GA-Columbia GA-
540 PM EST Thu Feb 11 2021
...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern McDuffie and southern Columbia Counties Until 615 PM
EST....
At 539 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 7 miles southwest of Grovetown,
moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Harlem, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, Blythe, Dearing, West End Augusta
and New Savannah Bluff Lock & Dam Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 183 and 201.
Interstate 520 in Georgia between mile markers 1 and 13.
LAT...LON 3360 8211 3358 8209 3356 8205 3351 8199
3349 8199 3348 8196 3341 8193 3341 8194
3337 8193 3329 8231 3331 8234 3331 8238
3344 8244
TIME...MOT...LOC 2239Z 248DEG 25KT 3339 8232Lightning, Columbia
- When
- February 11, 5:50 PM EST
- Where
- Columbia County, 0.75 mi SSE of Grovetown
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 33.441, -82.193
Trained spotter reported a lightning strike to a mobile home on Railroad Ave. There were no injuries. No structural damage occurred but an electrical box was damaged. Time estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Washington, February 11 to 15, 20211 death · $2.1 million · 10 events
- Winter Storm in Texas, February 11, 20211 death · $1.0 million · 4 events
- Blizzard and Ice Storm in Oregon, February 11 to 15, 2021$25 million · 13 events
- Winter Weather in Wisconsin, February 11 to 12, 20211 death · 1 injured · $8,000 · 1 event
- Winter Storm in Texas, February 11, 2021$1.3 million · 10 events
- Winter Storm and Winter Weather in Idaho, February 11 to 14, 20218 injured · $10,000 · 12 events
- Flash Flooding and Ice Storm in Mississippi, February 11, 2021$154,000 · 1.5 in hail · 16 events
- Winter Storm and Extreme Cold in Wyoming, February 11 to 15, 202125 events
- Avalanche and Extreme Cold in Montana, February 11 to 13, 202124 events
- Cold in South Dakota, February 11 to 16, 202124 events
- Extreme Cold in Minnesota, February 11 to 15, 202124 events
- Winter Weather in Wisconsin, February 11 to 12, 202120 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940470.